Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 392, NWS Wichita, KS

October 10, 2019Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 10, 2019, 4:26 AM CDT for Neosho County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2019, 4:26 AM CDT (09:26 UTC)
Expired
Oct 10, 2019, 5:00 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 4:15 AM CDT, 11 minutes earlier.

Area forecast discussion, Oct 10, 4:15 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
415 AM CDT Thu Oct 10 2019

.SHORT TERM...(Today through Friday night)
Issued at 410 AM CDT Thu Oct 10 2019

A Freeze Warning and Wind Advisory have been issued.

The highly anticipated cold front is currently moving across
western/north central KS this morning slightly ahead of schedule,
and is still forecast to be right on the doorstep of the western
fringe of the CWA or part way through Barton and Russell counties,
which could affect the lowT this morning. The forward progression
of the cold front is still not locked down by the models, some
have the front moving through south central by 18z where others
are more progressive and push the front into southeast KS by that
time. Two challenges that come with the timing of the front will
be todays high temperatures and the severe weather threat.

Strong winds will accompany the cold front and linger behind the
front. Sustained winds of 25 to 35 mph are likely across central KS
and portions of south central KS with higher gusts of 25-40 mph
possible. Thus a Wind Advisory has been issued for portions of south
central and central KS.

Temperatures will fall rather quickly behind the front, meaning high
temperatures will likely be reached early in the day across much of
the area, except perhaps in portions of southeast KS which should
have a few extra hours of heating. The timing of the front will
be very important in regards to how much instability will be
available this afternoon and will likely impact the
location/timing of where the severe weather threat will set up.

This afternoon an axis of 1500-2000J/kg CAPE with a narrow band of
nearly 2500J/kg MLCAPE with 35-45 kts of deep layer shear will bring
the possibility of severe hail up to ping pong ball size and
damaging winds to 60 mph to portions of south central and southeast
KS. The shear vectors early look about 45 degrees along the front
and then becoming more parallel to the front with time supporting
more of a linear mode. Strong convergence along the front combined
with ample upper support also support upscale growth rather quickly
into a line, which will then limit dampen the hail threat and morph
into more of a damaging wind threat. A brief tornado cannot be ruled
out in far southeast KS given a narrow axis of 150J/kg of 0-1km
MLCAPE and ample SRH (300-500 m2/s2).

Showers and thunderstorms will tapper off across southeast KS this
evening. Then, additional isolated to scattered showers/snow showers
will redevelop tonight across the area ending by mid morning
tomorrow. Strong cold air advection will continue overnight into
tomorrow morning, dropping temperatures into the upper 20s to near
freezing across much of central and south central KS. A new
Freeze Warning has been issued to account for the higher
confidence in freezing temperatures across portions of central
and south central KS.

A transition to all snow showers will be possible across central KS
and a rain/snow mix will be possible as far south as a line from
Sumner to Greenwood Counties. Sub-freezing temperatures at the
sfc and later at 850mb will support these snow showers. However
little to no snow accumulation is expected given warmer ground
temperatures. Additionally, with strong winds continuing across
the area through Friday late morning, wind chills will need to be
watched tomorrow morning. Portions of central and south central
KS can expect wind chills tomorrow morning in the teens and 20s.
Highs will struggle to reach the low 50s tomorrow.

.LONG TERM...(Saturday through Wednesday)
Issued at 410 AM CDT Thu Oct 10 2019

Cold air advection will continue across much of the area overnight
Friday into Saturday morning. Another cold start can be expected
Saturday morning with temperatures near the freezing mark area wide.
Thereafter a slow warming trend will begin. The upper trough will
pull northeastward away from the area Saturday and through the
weekend which will leave the subsident airmass overhead. A more
zonal flow pattern can be expected to start the work week with no
notable weather to forecast, other than high temperatures in the
upper 60s to near 70s through mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1218 AM CDT Thu Oct 10 2019

Thunderstorms continue to develop on transient mid level
baroclinic zone. KICT is likely on western fringe of this area,
with KCNU more likely to be affected in a few hours. Front
continues to make good progress towards the area, with little
change in timing from previous forecast. Very gusty winds are
expected in the wake of the front with sustained 20-25 kts likely
by late afternoon and winds may persist well past sunset. MVFR
likely both ahead and behind the front with transient IFR just
behind the front. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  34  50  33 /  10  20   0   0
Hutchinson      65  31  49  30 /  10  20   0   0
Newton          69  31  49  32 /  10  20   0   0
ElDorado        71  33  49  31 /  20  20   0   0
Winfield-KWLD   73  35  51  33 /  20  20   0   0
Russell         49  27  48  29 /  20  30   0   0
Great Bend      50  27  48  29 /  20  30   0   0
Salina          65  30  49  31 /  20  20   0   0
McPherson       65  30  47  30 /  10  20   0   0
Coffeyville     75  39  51  33 /  70  50  10   0
Chanute         74  38  50  32 /  60  50  10   0
Iola            74  38  50  32 /  60  50  10   0
Parsons-KPPF    75  38  51  32 /  70  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 10 PM this evening to 10 AM CDT Friday for
KSZ032-033-047>053-067>069-082-083-091.

Wind Advisory until 7 AM CDT Friday for KSZ032-033-047>051-067-
068-082-083-091-092.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...PJH
Hazardous weather outlook, Oct 10, 12:13 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1213 AM CDT Thu Oct 10 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110515-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1213 AM CDT Thu Oct 10 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are possible tonight mainly across south central and southeast
Kansas. Strong storms with nickel sized hail and wind gusts up to
50 mph with isolated gusts to 60 mph may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will continue Thursday with the greatest
chance for strong to severe storms across southeast Kansas Thursday
afternoon. There is a brief window where quarter sized hail and
wind gusts up to 60 mph will be possible.

Sustained winds of 20 to 30 mph with locally higher gusts are
likely area wide on Thursday.

Temperatures near the freezing mark are expected Thursday night
through Friday morning. Sensitive vegetation may be killed or
damage
if it is not protected or brought indoors. A freeze watch and
warning are in effect for that time period for parts of south
central and central Kansas. Please see these headlines for more
information.

Much colder air will overspread the region Thursday night and
Friday. A mix of rain and snow with a transition to all snow is
possible across central Kansas and portions of south central Kansas
Thursday night through early Friday. No snow accumulation expected.

Saturday morning has low temperatures forecast near freezing across
the area which could impact sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Oct 10, 1:59 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
159 AM CDT Thu Oct 10 2019

KSZ068-069-083-093-100730-
Butler KS-Cowley KS-Harvey KS-Sedgwick KS-
159 AM CDT Thu Oct 10 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Cowley County in south central Kansas...
  Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 230 AM CDT.

* At 158 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Burrton to Rose Hill to 7 miles southeast of Winfield...and moving
  northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Newton, Winfield, Andover, Augusta, Park City, Valley
  Center, Bel Aire, Rose Hill, Maize, Halstead, North Newton,
  Douglass, Sedgwick, Towanda, Burrton, Benton, Whitewater, Downtown
  Wichita and Kechi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3752 9717 3804 9771 3805 9770 3817 9723
      3777 9687 3727 9655 3709 9689
TIME...MOT...LOC 0659Z 227DEG 34KT 3805 9766 3757 9711 3720 9687

DARMOFAL
Local storm report, Oct 10, 2:05 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT THU OCT 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HAIL             1 SW WICHITA EISENHOWER 37.65N 97.45W
10/10/2019  E0.50 INCH       SEDGWICK           KS   NWS EMPLOYEE

            THE NWS EMPLOYEE THOUGHT HE COULD HEAR SOME LARGER HAIL
            BUT THIS COULD NOT BE VERIFIED.

&&

EPS
Special weather statement, Oct 10, 2:25 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
225 AM CDT Thu Oct 10 2019

KSZ049>053-068>070-083-093-094-100815-
Butler KS-Rice KS-McPherson KS-Cowley KS-Greenwood KS-Harvey KS-
Marion KS-Sedgwick KS-Chase KS-Elk KS-Saline KS-
225 AM CDT Thu Oct 10 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northeastern Rice County in central Kansas...
  McPherson County in central Kansas...
  Northeastern Cowley County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Harvey County in south central Kansas...
  Marion County in central Kansas...
  Northeastern Sedgwick County in south central Kansas...
  Southwestern Chase County in east central Kansas...
  Western Elk County in southeastern Kansas...
  Eastern Saline County in central Kansas...

* Until 315 AM CDT.

* At 224 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Little River to North Newton to 7 miles southeast of Augusta to 6
  miles northeast of Dexter...and moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Newton, Mcpherson, El Dorado, Andover, Augusta, Bel Aire,
  Hesston, Lindsborg, Hillsboro, Marion, North Newton, Moundridge,
  Towanda, Inman, Peabody, Benton, Galva, Canton and Whitewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3711 9669 3751 9698 3799 9741 3814 9770
      3817 9770 3817 9777 3835 9811 3891 9757
      3880 9737 3861 9737 3861 9702 3856 9693
      3852 9693 3852 9687 3808 9649 3754 9616
      3730 9645 3730 9652 3724 9653
TIME...MOT...LOC 0725Z 217DEG 29KT 3834 9797 3808 9734 3761 9690 3721
9661

DARMOFAL
Local storm report, Oct 10, 3:10 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT THU OCT 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             1 S EL DORADO           37.81N 96.86W
10/10/2019  E0.50 INCH       BUTLER             KS   TRAINED SPOTTER

&&

KED
Special weather statement, Oct 10, 3:12 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
312 AM CDT Thu Oct 10 2019

KSZ069>071-094-095-098-099-100900-
Montgomery KS-Wilson KS-Butler KS-Greenwood KS-Woodson KS-
Chautauqua KS-Elk KS-
312 AM CDT Thu Oct 10 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Western Wilson County in southeastern Kansas...
  Northern Butler County in south central Kansas...
  Greenwood County in southeastern Kansas...
  Southwestern Woodson County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 400 AM CDT.

* At 310 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from Potwin to 6 miles west of Severy to Caney...and
  moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Coffeyville, Independence, Eureka, Neodesha, Fredonia,
  Caney, Howard, Potwin, Dearing, Longton, Elk City, Toronto,
  Hamilton, Severy, Tyro, Fall River, Liberty, Elk Falls and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3756 9640 3800 9713 3809 9635 3785 9586
      3711 9552 3706 9552 3700 9571 3700 9600
TIME...MOT...LOC 0812Z 236DEG 35KT 3797 9702 3760 9634 3702 9593

DARMOFAL
Special weather statement, Oct 10, 4:18 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
418 AM CDT Thu Oct 10 2019

KSZ096-100-100945-
Labette KS-Neosho KS-
418 AM CDT Thu Oct 10 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Labette County in southeastern Kansas...
  Southeastern Neosho County in southeastern Kansas...

* Until 445 AM CDT.

* At 417 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southwest of Galesburg, or 9
  miles northeast of Cherryvale...moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Erie, St. Paul, Thayer, Walnut, Galesburg, Stark, Lake
  Parsons, Parsons Tri City Airport, Dennis, South Mound and Big Hill
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3736 9508 3725 9551 3745 9553 3773 9509
TIME...MOT...LOC 0917Z 227DEG 34KT 3737 9544

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:39 PM CDTSpecial Weather StatementICTHarper21 min
Oct 9, 11:50 PM CDTSpecial Weather StatementICTHarper25 min
Oct 10, 12:46 AM CDTSpecial Weather StatementICTKingman29 min
Oct 10, 1:02 AM CDTSevere Thunderstorm WarningICTKingman28 min
Oct 10, 1:21 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick39 min
Oct 10, 1:36 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Oct 10, 1:59 AM CDTSpecial Weather StatementICTCowley, Harvey31 min
Oct 10, 2:25 AM CDTSpecial Weather StatementICTButler, Harvey, McPherson, Marion, Saline50 min
Oct 10, 3:12 AM CDTSpecial Weather StatementICTElk, Greenwood, Montgomery, Wilson48 min
Oct 10, 4:18 AM CDTSpecial Weather StatementICTNeosho27 min
Oct 10, 4:21 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more11 hr
Oct 10, 5:13 AM CDTAreal Flood WarningICTGreenwood, Woodson117 min
Oct 10, 3:47 PM CDTFreeze WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.